Kansas, 2004

Flash Flooding in Kansas, August 28, 2004

August 28, 2004 · NWS EAX · 2 events in 2 counties and zones

2 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Aug 27, 2:20 PM CST, 9 hours 40 minutes earlier.

Area forecast discussion, Aug 27, 2:20 PM CST, 9 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
320 PM CDT FRI AUG 27 2004

.DISCUSSION...
GOING FORECAST LOOKS GOOD...WITH COLD FRONT POSITIONED FROM ROUGHLY
BETHANY TO MUSCOTAH KANSAS...AND INITIATION OCCURRING AT THE
ANTICIPATED TIME.  SEVERE THUNDERSTORM WATCH UPDATED TO INCLUDE MUCH
OF WESTERN MISSOURI AND EASTERN KANSAS THROUGH 9 PM.  GIVEN SHEAR
PROFILES...ANTICIPATE MOSTLY A MULTICELLULAR...HAIL/DAMAGING WIND
THREAT WITH THESE STORMS.  SLOW MOVING FRONT WILL LIKELY BRING A
CONSIDERABLE AMOUNT OF RAIN TO NORTHCENTRAL MISSOURI...MOST NOTABLY
NORTH OF INTERSTATE 70 AND EAST OF INTERSTATE 35.  WITH A
CONSIDERABLE AMOUNT OF AVAILABLE MOISTURE...FLASH FLOOD WATCH IN
EFFECT THROUGH EARLY MORNING HOURS.

FOLLOWING THE FRONT...CONDITIONS LOOK TO DRY OUT BY MID SATURDAY
INTO SUNDAY.  HIGH PRESSURE BUILDS IN FROM THE HIGH PLAINS...ENDING
THE WEEK OF ACTIVE WEATHER.  NORTHWEST FLOW ALOFT WILL SHIFT MOST
ACTIVITY INTO AREAS OF NORTHERN IOWA AND MINNESOTA...WITH RIDGING
MOVING INTO PLACE BY MID WEEK.  THEREFORE...DRY FORECAST WILL REMAIN
IN TACT UNTIL FURTHER MODEL RUNS ADVERTISE OTHERWISE.  TEMPERATURES
REBOUND TO NEAR NORMAL VALUES BY THE END OF THE WEEK...WITH STRONG
WARM ADVECTION PRIOR TO NEXT STORM SYSTEM ON SATURDAY.

LEINS

&&

.PREV DISCUSSION
1017 AM CDT
UPDATES TO FORECAST FORTHCOMING TO INCLUDE NEW SEVERE THUNDERSTORM
WATCH ALONG AND SOUTH OF THE MISSOURI RIVER UNTIL 3 PM...AND TO
ISSUE A FLOOD WATCH FOR TONIGHT FOR MOST AREAS.  THUNDERSTORMS
ATTEMPTING TO DEVELOP ALONG RESIDUAL OUTFLOW BOUNDARIES FROM CENTRAL
INTO WEST CENTRAL MISSOURI.  MLCAPES THIS MORNING ALREADY AT OR
ABOVE 3000 J/KG ACROSS WESTERN MISSOURI THIS MORNING...AND SATELLITE
IMAGERY AND A LOOK OUT THE DOOR INDICATES DEVELOPING CU FIELD FROM
CONVECTION OVER NORTHEAST MISSOURI EXTENDING SOUTHWEST TO NEAR
PLEASANT HILL.  STORMS THIS MORNING ARE DEVELOPING WELL AHEAD OF THE
MAIN SURFACE FRONT...WHICH IS STILL WELL NORTH OF KANSAS CITY
ROUGHLY FROM JUST SOUTH OF FALLS CITY TO NEAR BETHANY.  MUCH OF THIS
AREA REMAINS CAPPED TO SURFACE DEVELOPMENT AT THE MOMENT.

EXPECT TWO DISTINCT ROUNDS OF STORMS TODAY.  THE FIRST WILL AFFECT
MAINLY AREAS SOUTH OF I-70 THROUGH THIS AFTERNOON...WITH THE MORE
SIGNIFICANT THREAT FOR FLOODING RAIN AND SEVERE STORMS LATE THIS
AFTERNOON AND INTO TONIGHT...WHEN WE TAP INTO THE BOUNDARY LAYER.
PRECIPITABLE WATER VALUES REMAIN QUITE HIGH...AND 12Z MODEL QPF
INDICATIVE OF A WIDESPREAD 1-2 INCH RAIN EVENT LATER TONIGHT.  HAVE
HOISTED A FLOOD WATCH WITH THIS CONCERN IN MIND FOR TONIGHT.

WILL ALSO KEEP A CLOSE EYE ON AFTERNOON HEAT INDICES...WHICH MAY
FLIRT WITH THE 100-105 DEGREE RANGE THIS AFTERNOON SOUTH OF THE
MISSOURI RIVER.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...FLOOD WATCH IN EFFECT TONIGHT ALL COUNTIES.
MO...FLOOD WATCH IN EFFECT TONIGHT ALONG AND SOUTH OF A ST JOSEPH TO
BETHANY LINE.

WFO EAX
Hazardous weather outlook, Aug 27, 11:41 AM CST, 12 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1241 PM CDT FRI AUG 27 2004

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-281100-

...SCATTERED SEVERE THUNDERSTORMS PRODUCING DAMAGING WIND GUSTS AND
VERY HEAVY RAINFALL EXPECTED LATE THIS AFTERNOON AND TONIGHT...

...FLASH FLOOD WATCH IN EFFECT TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL RAPIDLY DEVELOP THIS AFTERNOON...LIKELY BETWEEN 2
AND 4 PM ALONG AND SOUTH OF A ST JOSEPH TO BETHANY LINE.  SOME OF
THESE THUNDERSTORMS MAY BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS
OF 60 TO 70 MPH.  WARMER TEMPERATURES ALOFT SHOULD MINIMIZE THE
THREAT FOR HAIL...ALTHOUGH A FEW STORMS COULD PRODUCE HAIL UP TO
PENNY OR QUARTER SIZE.

HEAVY RAIN IS ALSO A CONCERN TONIGHT...ESPECIALLY SOUTH OF THE
MISSOURI RIVER. THE ATMOSPHERE IS PRIMED WITH COPIOUS MOISTURE.
RAINFALL TOTALS OF 1 TO 2 INCHES WILL LIKELY BE COMMON TONIGHT ALONG
AND SOUTH OF I-35...WITH LOCALLY HIGHER AMOUNTS.  PERSONS WITH
INTERESTS ALONG AREA STREAMS AND RIVERS SHOULD PAY CLOSE ATTENTION TO
RAINFALL TRENDS LATER TONIGHT.

IN ADDITION TO THE SEVERE WEATHER AND FLOOD THREATS...THE HEAT AND
HUMIDITY WILL PERSIST THIS AFTERNOON. AFTERNOON HEAT INDICES WILL
RANGE FROM 100 TO 105....MAINLY ALONG AND SOUTH OF A KANSAS
CITY TO MOBERLY LINE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION LIKELY WILL BE REQUIRED THIS AFTERNOON AND EVENING
ACROSS MUCH OF THE OUTLOOK AREA...GENERALLY SOUTH OF A
ST JOSEPH TO BETHANY LINE.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT (LOWER CASE)
HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV.

HUDSON

In the hours before

Local storm report, Aug 27, 10:13 PM CST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1113 PM CDT FRI AUG 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1000 PM     FLASH FLOOD      PLATTE WOODS            39.23N 94.65W
08/27/2004                   PLATTE             MO   LAW ENFORCEMENT

            WATER OVER THE ROADWAY AT GREEN HILLS AND 9 HIGHWAY AND
            AT MELODY AND CROSSROADS.

&&

SCHMIT
Local storm report, Aug 27, 10:31 PM CST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1131 PM CDT FRI AUG 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0801 PM     HAIL             ROELAND PARK            39.04N 94.64W
08/27/2004  0.75 INCH        JOHNSON            KS   PUBLIC

&&

SCHMIT
Local storm report, Aug 27, 10:39 PM CST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1139 PM CDT FRI AUG 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0840 PM     FLASH FLOOD      MISSION                 39.03N 94.66W
08/27/2004                   JOHNSON            KS   EMERGENCY MNGR

            NORTHBOUND RAMP TO SOUTHWEST TRAFFICWAY CLOSED DUE TO
            HIGH WATER. HIGHWAY REMAINS OPEN.

0840 PM     FLASH FLOOD      KANSAS CITY KS          39.12N 94.73W
08/27/2004                   WYANDOTTE          KS   EMERGENCY MNGR

            INTERSTATE 35 NEAR TURKEY CREEK CLOSED DUE TO WATER OVER
            ROADWAY.

&&

SCHMIT
Local storm report, Aug 27, 10:49 PM CST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1149 PM CDT FRI AUG 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1137 PM     FLASH FLOOD      TRENTON                 40.08N 93.60W
08/27/2004                   GRUNDY             MO   AMATEUR RADIO

            MUDDY CREEK OUT OF ITS BANKS NEAR TRENTON MUNICIPAL
            AIRPORT AND THOMPSON CREEK OUT ITS BANKS NEAR CROWDER
            STATE PARK.

1141 PM     FLASH FLOOD      TONGANOXIE              39.11N 95.08W
08/27/2004                   LEAVENWORTH        KS   EMERGENCY MNGR

            TONGANOXIE CREEK AND STRANGER CREEKS OUT OF THEIR BANKS
            FROM TONGANOXIE DOWNSTREAM...NUMEROUS ROADS COVERED WITH
            WATER.

&&

SF
Local storm report, Aug 27, 10:55 PM CST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1155 PM CDT FRI AUG 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1120 PM     FLASH FLOOD      1 N BRAYMER             39.60N 93.80W
08/27/2004                   CALDWELL           MO   LAW ENFORCEMENT

            NUMEROUS SIDE ROADS CLOSED DUE TO WATER OVER THE ROADWAY.
            CREEK NEAR HIGHWAY A NORTH OF BRAYMER BEGINNING TO COME
            OUT OF BANKS ONTO ROADWAY.

&&

SCHMIT
Local storm report, Aug 27, 10:59 PM CST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1159 PM CDT FRI AUG 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1135 PM     FLASH FLOOD      RICHMOND                39.28N 93.97W
08/27/2004                   RAY                MO   LAW ENFORCEMENT

            WATER COVERING CITY STREETS IN RICHMOND.

&&

SF

The radar

The Pleasant Hill radar (KEAX), 49 km away, was scanning. The volume nearest the first event began at 05:59 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Johnson

When
August 28, 12:00 AM CST to 6:00 AM CST
Where
Johnson County, Shawnee
Reported by
BROADCAST MEDIA
Coordinates
38.884, -94.822 (the zone’s center; the record gives no point)

Flash flooding reported across portions of the area.

Flash Flood, Wyandotte

When
August 28, 12:30 AM CST to 6:30 AM CST
Where
Wyandotte County, Kansas City
Reported by
BROADCAST MEDIA
Coordinates
39.115, -94.764 (the zone’s center; the record gives no point)

I-635 at the intersection of I-70 remains closed due to flash flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5420798, 5420799.